Maine, 2022High Wind in Maine, February 18, 2022
February 18, 2022 · NWS CAR · 2 events in 2 counties and zones
A strong low level jet crossed the region in advance of a cold front from the overnight hours of the 17th into the morning of the 18th. with gusts of generally 50 to 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet crossed the region in advance of a cold front from the overnight hours of the 17th into the morning of the 18th. South to southwest winds were sustained at 25 to 35 mph...with gusts of generally 50 to 60 mph. A peak wind gust of 66 mph was measured at Sedgwick Ridge in coastal Hancock county. Gusts of around 60 mph were reported at Acadia National Park in coastal Hancock county and Eastport in coastal Washington county. The winds brought down branches and snapped some trees which contributed to power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 17, 10:45 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 17, 10:45 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1045 PM EST Thu Feb 17 2022
.SYNOPSIS...
A cold front will move across the northern part of our region
tonight as low pressure tracks northeast along the front. Low
pressure will continue northeast of the area Friday as the cold
front pushes offshore. A small low will cross the area Saturday
followed by high pressure on Sunday. A cold front will cross the
area Monday with another low from the Midwest approaching the
region on Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
1045 pm update...
Snow is currently falling over the St. John Vly as sfc temps are
below freezing. Cold front appears to have just passed Presque
Isle as of 0330z. Ptype is still rain acrs all but the St. John
Vly as temps aloft are slow to cool off. Still expecting low-lvl
jet to kick in after about 07z and strengthen warm layer aloft,
keeping the threat for sleet and frzg rain over nrn Somerset,
far nrn Piscataquis into nern Aroostook. This warm layer will be
present until close to 12z and likely affect the morning
commute. Thus, hv opted to issue a Winter Storm Warning for nrn
Somerset, nrn Piscataquis and nern Aroostook counties.
Prev discussion blo...
South-southwest flow will continue to provide very mild air
across the forecast area this evening. A cold front currently
located just northwest of Maine over Quebec will move southward
this evening as an area of low pressure intensifies to the west.
The low will cross the Central Highlands into Southeastern
Aroostook County before exiting into New Brunswick and the
Canadian Maritimes on Friday. Initially precipitation will
transition from rain to snow across the far north, but as the
low approaches a warm nose aloft will push northward and create
a zone of sleet and freezing rain from northern Somerset County
through northeastern Aroostook County. Even areas that stay all
snow will see poor snow ratios given riming, gusty winds aloft
and at the surface, and positioning of the best left outside of
a small dendritic growth zone. The heaviest snowfall amounts of
10 inches or more are expected across the far northwestern
border with Quebec. In addition to the wintry precipitation, a
90+ knot 850h low level jet will lead to strong wind gusts along
coastal and Downeast Maine. The strongest winds will be on the
coast where gusts to around 60 mph are possible.
As the low moves into New Brunswick, a strong cold front will
produce temperature drops to around 20 degrees in an hour across
central and Downeast Maine, creating a flash freeze situation.
Areas like Bangor and Downeast Maine may be spared somewhat by
lesser remaining snowpack, lower frost depth, and breaks of
sunshine as the front reaches this area later Friday morning.
The most significant flash freeze will be across
southern/central Piscataquis, central Penobscot, southeastern
Aroostook, and northern Washington Counties where the freeze
will occur earlier in the morning and with deeper snowpack. A
special weather statement or expansion of the winter weather
advisory may be needed late tonight to address the situation
once exact timing becomes clearer. A brief wintry mix is
possible Downeast before precipitation tapers off to showers by
midday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Mainly dry, brisk, and colder Fri eve with dmnshg winds under
late Fri ngt. Some radiational cooling possible, likely being
capped by daybreak by the arrival of hi cldnss.
Sat, a clipper s/wv will bring a pd of lgt sn msly in the aftn
hrs with accumulations ranging from 0.5 to 2.0 inches with
greatest totals ovr the far NW and SE ptns of the FA. Sat ngt,
will feature sct eve sn shwrs, then clrg late Sat ngt with
another seasonably cold ngt. Sun will be fair with some
increasing cldnss in the aftn and cont cold.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sun ngt thru Mon will be msly cldy with another clipper s/wv
bringing a chc of sn shwrs to nrn areas Sun Ngt. Temps will be
sig milder.
Mon ngt into Tue will feature increasing cldnss with sn
developing across the FA by Tue aftn. Precip will cont into Tue
ngt and Wed morn, but type is uncertain across the FA, with the
12z dtmnstc ECMWF warmer than the corresponding GFS/CanGem
models. This aftn's fcst update for this tm frame shows all sn
for the N attm, and mixed to even rn for Cntrl/Downeast areas,
but this remains a ptn of the fcst that needs to be clarified
going forward.
Steady precip will taper shwrs by Sat aftn and then end Wed eve,
with somewhat colder air arriving back into the FA for later Wed
ngt into Thu under fair skies.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: MVFR conditions diminishing to IFR as cigs and vsbys
lower with approaching front. Rain will be predominant ptype at
FVE, CAR and PQI until cold air moves in. FVE likely to becoming
LIFR snow after 02z with CAR and PQI mixing with PL between 04z
and 06z with an extended period of IFR +PL. After 13z, CAR and
PQI will see IFR SN begin to mix in before becoming all snow.
Further to the south, HUL will not see mixed precip until 13z-
15z before experiencing IFR SN after 15z. Downeast terminals
likely to see IFR RA thru the overnight.
LLWS expected from HUL south. BHB likely to see 75kts between
07z and 14z at FL020. LLWS will range from 50kts at HUL to 60kts
at BGR and 75kts at BHB during the overnight hours.
SHORT TO LONG TERM: Fri Morn...all TAF sites IFR in sn and mixed
precip Nrn TAF sites and rn Downeast sites. Lgt to mdt N winds
nrn TAF sites. Mdt to strg SSW winds Downeast sites.
Fri Aftn...all TAF sites MVFR clgs with sct sn shwrs N and sct
rn shwrs chgng to sn shwrs Downeast. Mdt to strong NNW winds.
Fri Ngt - Sat Morn...all TAF sites VFR. Mdt NW winds becmg lgt
Late Fri Ngt into Sat morn.
Sat Aftn...all TAF sites IFR in lgt sn. Lgt winds.
Sat Eve...all TAF sites MVFR with sct snow shwrs. Lgt winds.
Late Sat Ngt - Mon Morn...all TAF sites VFR. Lgt Winds.
Mon Aftn - Mon Ngt...Nrn TAF sites MVFR clgs in sct sn shwrs.
Downeast sites VFR. Lgt Winds.
Tue...all TAF sites MVFR in the morn to IFR in the aftn with sn
onsetting. Lgt to mdt winds.
&&
.MARINE...
NEAR TERM: Gale force winds will increase to storm force later
tonight. Rain will reduce visibility with wave heights
increasing to around 20 feet over the outer waters by Friday
morning.
SHORT TO LONG TERM: A brief pd of gale wrngs will be needed for
Fri aftn after the stm wrngs end Fri morn, followed by msly SCA
conditions Fri ngt onward. Went with blended wv model guidance
for fcst wv hts with wvs msly composed of a single spectral
group with wv pds of 7 to 10 sec.
&&
.HYDROLOGY...
Strong winds and high dew points in the mid to upper 40s
Downeast through tonight will result in significant loss of
snowpack where snow water equivalents are in the 1 to 2 inch
range. However, very cold snowpack temperatures may allow some
snowpack to survive across Interior Downeast and the Bangor
area. QPF amounts of less than an inch on top of snowmelt will
be insufficient to cause significant flooding, however some
minor flooding from poor drainage and localized ice jams is
possible. From the Central Highlands through Northern Maine
weaker winds, cooler temperatures, lower dew points, an even
colder snowpack, and thick river ice should limit any flooding
concerns at this time.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until noon EST Friday for MEZ002>004.
Winter Storm Warning until 10 AM EST Friday for MEZ001.
Winter Weather Advisory from 7 AM to noon EST Friday for
MEZ005-006.
Wind Advisory until 10 AM EST Friday for MEZ015>017.
High Wind Warning until 10 AM EST Friday for MEZ029-030.
MARINE...Storm Warning until noon EST Friday for ANZ050>052.
&&
Near Term...Buster/MStrauser
Short Term...VJN
Long Term...VJN
Aviation...Buster/MStrauser/VJN
Marine...Buster/MStrauser/VJN
Hydrology...Hazardous weather outlook, Feb 17, 10:51 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1051 PM EST Thu Feb 17 2022
MEZ005-006-190400-
Northern Penobscot-Southeast Aroostook-
1051 PM EST Thu Feb 17 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO NOON EST FRIDAY...
This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002>004-190400-
Northeast Aroostook-Northern Somerset-Northern Piscataquis-
1051 PM EST Thu Feb 17 2022
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-190400-
Northwest Aroostook-
1051 PM EST Thu Feb 17 2022
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-011-031-032-190400-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
1051 PM EST Thu Feb 17 2022
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Rain will end as a brief wintry mix Friday morning. Temperatures
will rapidly fall below freezing, leading to a flash freeze of any
lingering standing water from snowmelt and rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-190400-
Coastal Hancock-Coastal Washington-
1051 PM EST Thu Feb 17 2022
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-190400-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1051 PM EST Thu Feb 17 2022
...STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-190400-
Southern Penobscot-Interior Hancock-Central Washington-
1051 PM EST Thu Feb 17 2022
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Strong gusty winds are possible late Thursday night and Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Coastal Hancock
- When
- February 18, 1:00 AM EST to 10:00 AM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
South to southwest winds were generally sustained at 25 to 35 mph...with gusts of 50 to 60 mph. However...isolated gusts up to around 65 mph also occurred. A peak wind gust of 66 mph was reported at Sedgwick Ridge...with gusts up to around 60 mph at Acadia National Park.
High Wind, Coastal Washington
- When
- February 18, 1:00 AM EST to 10:00 AM EST
- Where
- Coastal Washington forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
South to southwest winds were sustained at 25 to 35 mph...with gusts of 50 to 60 mph. A peak wind gust of 59 mph was reported at Eastport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, February 18, 2022$505,000 · 2 events
- Winter Weather in Minnesota, February 18, 20223 injured · $100,000 · 2 events
- Strong Wind in North Carolina, February 18, 2022$30,000 · 2 events
- High Wind and Strong Wind in Massachusetts, February 18, 2022$21,000 · 70 kt wind · 7 events
- Winter Weather in Wisconsin, February 18, 202218 events
- Blizzard and High Wind in North Dakota, February 18, 202256 kt wind · 17 events
- Winter Storm in Michigan, February 18 to 19, 202214 events
- Blizzard and Winter Storm in Michigan, February 18 to 19, 2022$6,000 · 57 kt wind · 12 events
- Winter Weather in Vermont, February 18, 202211 events
- Winter Weather in Illinois, February 18, 202210 events
- Strong Wind in New Jersey, February 18, 20221 injured · 1 event
- Wildfire and High Wind in South Dakota, February 18, 202259 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009534, 1009535.